Stability of nonlinear modes and chaotic properties of 1D Fermi-Pasta-Ulam lattices

Nurit Budinsky, Tassos Bountis

Research output: Contribution to journalArticlepeer-review

53 Citations (Scopus)


The stability properties of certain simple periodic solutions (nonlinear modes) of the equations of motion of one-dimensional, N-particle FPU lattices, are obtained analytically by uncoupling the N linear variational equations. The energy per particle Ec/N at which these modes first become unstable is calculated and its asymptotic behavior as N→∞ is determined. We find that for lattices which experience strong energy sharing Ec/N →0 as N →∞, while for a lattice where little energy sharing is observed Ec/N →const > 0, as N increases. Certain possible connections between our local stability results and some global chaotic properties of FPU lattices are discussed.

Original languageEnglish
Pages (from-to)445-452
Number of pages8
JournalPhysica D: Nonlinear Phenomena
Issue number3
Publication statusPublished - Sep 1983

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • Condensed Matter Physics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Stability of nonlinear modes and chaotic properties of 1D Fermi-Pasta-Ulam lattices'. Together they form a unique fingerprint.

Cite this